Nebraska, 2024

Damaging Winds in Nebraska, July 19, 2024

July 19, 2024 · NWS GID · 3 events in 2 counties and zones

Nebraska was on the backside of an upper level trough with an upper ridge over most of the western half of the country. Temperatures were mostly in the 80s during the afternoon hours across south central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Nebraska was on the backside of an upper level trough with an upper ridge over most of the western half of the country. Temperatures were mostly in the 80s during the afternoon hours across south central Nebraska. Dewpoints were mostly in the 60s during the afternoon, and MUCAPE values were around 1000 to 2000 J/kg. Effective wind shear was generally around 35 to 45 knots. There was outflow from thunderstorms the previous night across northern Nebraska. Low-level lapse rates were generally 7 to 9 degrees C/km. DCAPE values were in excess of 1000 J/kg. These conditions resulted in storms with severe wind gusts to develop.

Storms developed across northern and western Nebraska earlier in the day and moved southeastward. One of these storms moved into Furnas County and produced a couple of severe wind gusts between 3:30 PM and 4 PM CDT. Another storm moved in from the north and produced a severe wind gust in Webster County at 8:11 PM CDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 19, 11:52 AM CST, 2 hours 43 minutes earlier. Its key messages:

  • A few non-severe thunderstorms (10-20% coverage) will be possible this morning.
  • A line of strong to severe thunderstorms will cross the local area later this afternoon and evening. These storms could impact our northern counties as early as 2 PM, sliding southeast through remainder of the afternoon and evening hours. Winds gusts in excess of 60 mph will be the primary concern, with quarter sized hail also possible.
  • Periodic small chances (10-40%) for mostly non-severe thunderstorms will be possible this weekend into early next week. Temperatures will also remain below normal through at least Tuesday.
  • Warmer temperatures (80s to lower 90s) and dry weather are anticipated for the latter half of next week.
Area forecast discussion, Jul 19, 11:52 AM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1252 PM CDT Fri Jul 19 2024

.KEY MESSAGES...

- A few non-severe thunderstorms (10-20% coverage) will be
  possible this morning.

- A line of strong to severe thunderstorms will cross the local
  area later this afternoon and evening. These storms could
  impact our northern counties as early as 2 PM, sliding
  southeast through remainder of the afternoon and evening
  hours. Winds gusts in excess of 60 mph will be the primary
  concern, with quarter sized hail also possible.

- Periodic small chances (10-40%) for mostly non-severe
  thunderstorms will be possible this weekend into early next
  week. Temperatures will also remain below normal through at
  least Tuesday.

- Warmer temperatures (80s to lower 90s) and dry weather are
  anticipated for the latter half of next week.

&&

.DISCUSSION...
Issued at 244 AM CDT Fri Jul 19 2024

Isolated thunderstorms can be seen expanding SE near the SD/NE
state line early this morning. While previous runs of the CAMS
carried some of these showers and thunderstorms across the local
area this morning, most models have backed off and kept the
area dry. That said, maintained some small pops and a chance for
a non-severe thunderstorm or two starting as early as daybreak,
and continuing through around noon - partly due to trying to
maintain some consistency with the previous forecast and partly
because there is ample instability downstream of their current
location to keep them tracking southeastward.

Later today, expect a line of strong showers and thunderstorms
to develop near the NE/SD state line around midday, expanding
and tracking southeast through the afternoon and evening hours.
Given the elevated nature of these storms, inverted V type
soundings and little low level shear, 60 MPH wind gusts will
likely be the greatest threat, with a lesser threat for
marginally severe hail (1"+) with the strongest storms. The
overall timing of this event has sped up some, and think the
main line should be pushing across the area between roughly
3-10 PM.

Behind this line of strong to severe storms, north-
northwesterly flow will continue aloft for several days,
steering multiple weak disturbances across the local area along
with helping to maintain seasonably cool temperatures (70s and
lower 80s) into early next week. Later in the week, the upper
level ridge across the western interior is forecast to expand
eastward, helping bump up temperatures to near and eventually
above climatology by the end of the week in addition to
promoting a return to less unsettled (dry) weather across the
local area.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1250 PM CDT Fri Jul 19 2024

For KGRI/KEAR Airports:

Significant weather: Off and on thunderstorms over the next
12-18hrs, some of which could be strong to severe this
afternoon.

VFR conditions to start the aftn with incr clds ahead of a line
of shwrs/storms. This line is earlier than previously expected
and should mainly be in the 20-22Z time frame. Storms could
intensify in time to be strong to marginally severe with gusty
winds and hail the main concerns. Expect a break in activity for
several hours this evening, but additional scattered weak
thunderstorms could redevelop overnight, generally between
midnight and dawn. The exact coverage and placement of the
overnight activity remains uncertain, so kept it prevailing
shwrs and only a VCTS at this time. Some spotty shwrs could
linger into Sat AM, but confidence is low. Some models drop CIGs
to at least MVFR late tonight through ~14Z Sat AM, but am
holding off on going that low given the low confidence.

Winds are southerly now but could become more variable in and
near thunderstorms. Generally lgt and variable winds are
expected overnight into Sat AM.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Rossi
AVIATION...Thies
Hazardous weather outlook, Jul 19, 1:46 PM CST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
246 PM CDT Fri Jul 19 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
246 PM CDT Fri Jul 19 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are forecast to increase across the area this
afternoon from northwest to southeast, with some of them becoming
strong to possibly severe. If a severe storm is realized, wind
gusts of 60 to 70 mph will be the primary concern...with a few
storms also capable of producing hail to the size of quarters. The
greatest risk for severe storms currently looks to remain mainly
west and southwest of the Tri-Cities, with decreasing chances to
the east and northeast. Additional non-severe, isolated to
scattered thunderstorms are possible off and on overnight.

In addition, pockets of heavy rainfall ranging from 1 to 2 inches
could result in localized minor flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periodic...primarily non-severe...small chances for thunderstorms
will be possible across the local area this weekend and
continuing through Tuesday of next week. Warmer and drier weather
is anticipated for the latter half of the week.

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to
report any instances of hail and/or
severe wind gusts that might occur this afternoon or evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

The radar

The Grand Island radar (KUEX), 147 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Furnas

When
July 19, 2:35 PM CST
Where
Furnas County, 0.69 mi N of Cambridge
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
40.290, -100.170

A wind gust of 66 MPH was measured by the Cambridge Airport AWOS.

Thunderstorm Wind, Furnas

When
July 19, 2:58 PM CST
Where
Furnas County, 2.33 mi NNW of Wilsonville
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.150, -100.140

A wind gust of 59 MPH was measured by a mesonet station located three miles north-northwest of Wilsonville.

Thunderstorm Wind, Webster

When
July 19, 7:11 PM CST
Where
Webster County, 5.28 mi NNE of Inavale
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.170, -98.610

A wind gust of 59 MPH was measured by a mesonet station located five miles north-northeast of Inavale.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191520, 1191521, 1191523.